Ask a Texas Heart Institute Doctor
Informed patients make better patients.
What is your opinion on estrogen replacement where heart health is concerned?
I am 69 years old, had aortic valve replaced (bovine) in 2004, and heart ablation in 2008. I have daily arrhythmias which are not considered dangerous. I decided to go off the estradot patch 37.5 mg. 2 months ago as I felt it might be the cause of my severe migraines. My cardiologist wants me back on the estrogen as she says it is good for the heart. Recent studies show the opposite apparently after the WHI trials. What is Texas Heart Institute's stand on estrogen replacement where heart health is concerned?
submitted by Maureen from Dorval, Quebec on 12/09/2013
by Texas Heart Institute cardiologist, Deborah E. Meyers, MD
Great question. You are quite right that the WHI trial showed that there was increased cardiovascular risk and increased risk of thrombosis (blood clots) in women that took estrogen replacement starting many years after menopause and it for this reason that the majority of experts currently recommend estrogen therapy for as short a duration as possible after menopause to control the vasomotor symptoms (hot flashes). We also know that estrogens act as a "growth hormone" and increase the risk of breast cancer in women. If your migraines are improved off of the estrogen I would not suggest you restart them for your heart health. We just do not have evidence to support that estrogen is good for your heart at the current time and we do have the evidence from the WHI trials showing that there are risks especially when these medications are used in women a number of years out from menopause. Hope this helps.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated December 2013